NSAIDS and heartburn drugs

http://www.peoplespharmacy.com/2015/06/22/combining-otc-pain-relievers-and-heartburn-pills-is-risky/

Other consequences of NSAID use appeared more gradually. Evidence has accumulated that such medications increase the risk of heart attacks, high blood pressure, stroke, heart failure and atrial fibrillation (Expert Review of Cardiovascular Therapy, Oct., 2014)…

This pattern has been repeated in the case of the popular acid-suppressing drugs called proton pump inhibitors (PPIs). Drugs like omeprazole (Prilosec) or lansoprazole (Prevacid) were initially available by prescription only for serious gastrointestinal problems such as healing ulcers, treating erosive esophagitis and easing a rare condition called Zollinger-Ellison syndrome.

Before long, though, doctors were using them to treat heartburn symptoms. PPIs have become among the most widely prescribed drugs in the world. In the U.S. it is estimated that over 20 million people receive prescriptions for powerful acid-suppressing drugs every year.

Now, however, the dark sides of PPIs are coming to light…

4 thoughts on “NSAIDS and heartburn drugs

  1. The only time I experience anything close to heartburn is when I take NSAIDs (including advil), but I never take the heartburn drugs. I try to take the NSAIDs for as many doses as possible before it becomes unbearable by taking them with meals and coating my stomach with plain yogurt.

    Liked by 1 person

    • I rarely suffer from heartburn, even with really spicy foods. I used to pop Advil like there was no tomorrow, but they never really upset my stomach. It was the stronger pain medications that made me so nauseated, like Oxy and Fentynal. I had to take anti-emetics just to cope with this side effect, although just one (expensive and only approved for cancer) helped.

      Does your pain ever give you an upset stomach?

      Like

      • The strong meds I take now (2 forms of Dilaudid) can make me feel mild nausea, but they make me feel mostly off-balance almost to the point of fainting sometimes. The worst episode of nausea I had was about a month back when I went out with a friend and couldn’t stop dry-heaving for hours. I’m not sure if it was the meal I had (just a burger) or a combination of that with my meds which I took during the meal and the activity of the day. It was not a fun evening.
        The pain itself sometimes make me feel like I’m going to pass out because my body gets overloaded. I have to stop everything and just be still. I wrote before that yoga ‘child pose’ helps with that.

        Liked by 1 person

        • I think being dizzy or off-balance is closely related to nausea. When I was young, I remember going on a ride at an amusement park that went round and round and round. I didn’t like that feeling at all. An adult gave me Alka Selzer, which tasted awful and just made my stomach more upset. Similar to the feeling you get when you drink too much. 🙂

          Liked by 1 person

If you don't comment, I'll just assume you agree with me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s